Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Kansas City, MO

April 13, 2014Atchison County, Leavenworth County, Kansas; Buchanan County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2014, 3:08 PM CDT for Atchison County, Leavenworth County, Kansas; Buchanan County, Platte County, Missouri. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2014, 3:08 PM CDT (20:08 UTC)
Expired
Apr 13, 2014, 3:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Leavenworth County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 3:15 PM CDTTSTM WND DMG4 N Weston, MOROOF DAMAGE TO METAL SHED NEAR WESTON MISSOURI. TIME ESTIMATED. REPORT VIA LOCAL MEDIA.
Apr 13, 3:15 PM CDTTSTM WND DMGWeston, MOROOF DAMAGE TO METAL SHED NEAR WESTON MISSOURI. TIME ESTIMATED. REPORT VIA LOCAL MEDIA.
Apr 13, 3:30 PM CDTTSTM WND DMG6 W Leavenworth, KSLIVE TREE 20 INCHES IN DIAMETER SNAPPED. TIME ESTIMATED.
Apr 13, 3:35 PM CDTTSTM WND GST 602 S Agency, MOESTIMATED 50 TO 60 MPH WIND GUSTS INSIDE WIND BREAK.
Apr 13, 3:43 PM CDTHAIL 11 Nw Agency, MOSTRONG WINDS ONGOING AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS53 KEAX 132008
SVREAX
KSC005-103-MOC021-165-132045-
/O.NEW.KEAX.SV.W.0055.140413T2008Z-140413T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
308 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHEAST KANSAS...
  NORTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
  PLATTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 345 PM CDT

* AT 307 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RUSHVILLE TO WESTON TO BASEHOR...AND MOVING
  NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LEAVENWORTH...WESTON...LANSING...PLATTE CITY...TRACY...DEARBORN...
  CAMDEN POINT...AGENCY...FERRELVIEW...EDGERTON...STILLINGS...
  BEVERLY...DE KALB...EAST LEAVENWORTH...FARLEY...FAUCETT...KANSAS
  CITY INTL ARPT...HOOVER...RIDGELY AND EASTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-435 LOOP FROM MILE MARKERS 23 TO 39.
  I-29 BETWEEN MILE MARKERS 9 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3978 9461 3926 9460 3917 9510 3944 9514
      3954 9520
TIME...MOT...LOC 2009Z 245DEG 39KT 3959 9503 3944 9491
          3920 9495

HAIL...0.75IN
WIND...60MPH

$$

BLAIR
2 follow-up statements
927 
WWUS53 KEAX 132021
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT SUN APR 13 2014

KSC005-132031-
/O.CAN.KEAX.SV.W.0055.000000T0000Z-140413T2045Z/
ATCHISON KS-
321 PM CDT SUN APR 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3958 9506 3960 9504 3978 9461 3926 9460
      3917 9510 3944 9494 3957 9511
TIME...MOT...LOC 2021Z 242DEG 34KT 3964 9492 3949 9480
          3925 9484

$$

KSC103-MOC021-165-132045-
/O.CON.KEAX.SV.W.0055.000000T0000Z-140413T2045Z/
LEAVENWORTH KS-BUCHANAN MO-PLATTE MO-
321 PM CDT SUN APR 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PLATTE...
SOUTHERN BUCHANAN AND NORTHEASTERN LEAVENWORTH COUNTIES UNTIL 345 PM
CDT...

AT 320 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF RUSHVILLE TO DEARBORN TO
LANSING...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PLATTE CITY...TRACY...DEARBORN...CAMDEN POINT...AGENCY...
FERRELVIEW...EDGERTON...FARLEY...FAUCETT...KANSAS CITY INTL ARPT...
HOOVER...RIDGELY AND EASTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-435 LOOP FROM MILE MARKERS 23 TO 39.
  I-29 BETWEEN MILE MARKERS 9 AND 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3958 9506 3960 9504 3978 9461 3926 9460
      3917 9510 3944 9494 3957 9511
TIME...MOT...LOC 2021Z 242DEG 34KT 3964 9492 3949 9480
          3925 9484

HAIL...0.75IN
WIND...60MPH

$$

BLAIR
379 
WWUS53 KEAX 132033
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
333 PM CDT SUN APR 13 2014

KSC103-MOC021-165-132045-
/O.CON.KEAX.SV.W.0055.000000T0000Z-140413T2045Z/
LEAVENWORTH KS-BUCHANAN MO-PLATTE MO-
333 PM CDT SUN APR 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PLATTE...
SOUTHERN BUCHANAN AND EAST CENTRAL LEAVENWORTH COUNTIES UNTIL 345 PM
CDT...

AT 328 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF AGENCY TO DEARBORN TO WEATHERBY
LAKE...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
AGENCY...FERRELVIEW...EDGERTON...HOOVER...RIDGELY AND EASTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-435 LOOP FROM MILE MARKERS 23 TO 39.
  I-29 BETWEEN MILE MARKERS 9 AND 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3919 9500 3946 9482 3964 9493 3978 9461
      3926 9460
TIME...MOT...LOC 2033Z 242DEG 34KT 3969 9479 3954 9467
          3930 9471

HAIL...0.75IN
WIND...60MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:49 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 13, 1:49 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT Sun Apr 13 2014

.MESOSCALE DISCUSSION...
Issued at 119 PM CDT SUN APR 13 2014

Surface analysis at 18z indicated that a sharp and swiftly moving
cold front is currently situated from Lamoni, IA to Manhattan, KS.
Regional mosaic radar confirms this by indicating the fine line
associated with the cold front. By 19z it appears FROPA will occur in
the northern KC Metro, with FROPA for the entire metro area by 20z.
Areas north of the cold front will no longer have any threat for
tornadic activity. Areas along and south of the cold front will
continue to have a threat for strong surface based storms, with a
very low-end tornado threat for the rest of the afternoon. Cloud cover over
the area has generally abated the instability, however visible
imagery indicates plenty of clearing across SE Kansas, resulting in
building instability along the order of 2000 to 3000 J/kg of SB Cape.

Thunderstorm activity is ongoing deep within the warm sector, and
likely will tap into the 2000+ J/kg of surface based instability and
20 to 40 kts of effective shear. It appears that these storms,
numerous in nature, could potentially be tied to a potent shortwave
trough which is currently centered over western Kansas with the
leading edge moving over the warm sector in C/E Kansas. While the
atmosphere certainly contains the ingredients for high-impact severe
weather, it appears that the chances for widespread high-impact
severe weather is minimal at this point, considering how storms
appear to be evolving across C/E Kansas. HRRR trends over the past
few runs confirm the idea that by 20z the storm activity will likely
be widespread in coverage, which would likely hamper the ability for
any single thunderstorm to become organized. Generally expect
widespread strong thunderstorms to skirt through the northern KC
Metro within the next couple of hours, with perhaps another round of
storms moving into the KC Metro area closer to 21z to 23z.

With that said, even with a linear or disorganized complex of
storms, the aforementioned area of high instability will migrate
eastward into the area, and wind profiles will be favorable for
rotating storms, so it will be necessary to keep a close eye on any
strong updraft within the complex for rotation.

Behind the cold front some lingering instability will support post
frontal thunderstorm activity, and with shear increasing behind the
line it will be possible to see some quasi organized activity in the
cold air behind the front, however it would almost surely be elevated
in nature, making the only threat marginal to low-end severe hail.

&&

.DISCUSSION...
Issued at 344 AM CDT SUN APR 13 2014

Today:
---------------------
Scattered, elevated thunderstorms may continue through the next
several hours on the nose of the LLJ, and could continue to produce
isolated severe hail in an environment with around 800-1000 J/kg of
MUCAPE and 30-40 kts 0-6 km bulk shear. A brief lull in thunderstorm
activity is possible around sunrise as ongoing storms push east;
however, additional storm development is expected to begin along the
nearly stationary surface front/inverted trough axis by mid morning
across far NE Kansas and NW Missouri. Storms will gradually spread
along the boundary this morning, then will push southeastward during
the afternoon as the associated surface low kicks eastward into
central MO and drags the front across the forecast area. Additional
storm development is also possible early this afternoon just ahead
of the surface low across east central KS and west central MO, but
will gradually conglomerate with frontal precipitation during the
mid-afternoon.

MUCAPE values of 1000-1500 J/kg are possible along and ahead of the
boundary this afternoon despite generally weak surface heating, and
will be accompanied by deep-layer shear values of 30-40 kts. Low-
level shear profiles are unidirectional and fairly unimpressive near
the surface, keeping the tornado potential very low. If storms can
become a bit more isolated just ahead of the surface boundary, large
hail will be possible; but with fairly widespread convection and
competing updrafts, shear vectors oriented nearly perpendicular to
the boundary and overall uni-directional shear, briefly damaging
winds and marginally severe (~1") hail seem the most likely
candidate for a severe threat this afternoon-evening.

Tonight and Monday:
---------------------
Behind the surface front, much cooler temperatures will filter into
the region. Profiles will quickly become supportive of a rain/snow
mix or brief periods of all snow late tonight into early Monday
morning, and fairly widespread (light) precipitation looks probable
along the northwest side of the surface low. Accumulating snow will
be very difficult to come by due to low snow rates and and very warm
and wet surfaces, but can't rule out a brief tenth of an inch or so
on grassy surface across far northwest Missouri. Precipitation
should taper off from northwest to southeast on Monday afternoon,
exiting the region completely by sunset.

Tuesday Morning:
---------------------
A surface ridge will drift eastward across the forecast area late
Monday night into Tuesday morning while chilly northwest flow aloft
continues to usher in unseasonably cold temperatures. A damaging
freeze is likely Tuesday morning for any vegetation that has bloomed
out across the region, and a freeze headline will likely be needed
as Tuesday AM draws closer.

Wednesday - Saturday:
---------------------
Gradually warming temperatures are expected through Thursday, then a
clipper system may shove a cold front through the area again on
Thursday night into Friday. The GFS is the most aggressive in
bringing cold temperatures (and measurable snow) back into the CWA
for Thursday night into Friday morning, but have kept a warmer blend
in the forecast for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1247 PM CDT SUN APR 13 2014

Very messy afternoon with scattered convection early this afternoon
from extreme eastern KS across northern and central MO before a line
of strong/isolated severe storms moves from west to east this
afternoon. This line should affect the terminals before 22z with MVFR
cigs. Winds will switch abruptly to the north and remain strong and
gusty with the passage of the front. Post-frontal rain and embedded
thunderstorms will linger for a couple of hours after frontal
passage.

An area of wrap around rain and drizzle likely to move in later this
evening. Temperatures should be cold enough for a rain/snow mix after
midnight over far northwest MO. Another system moves in from the west
on Monday with the entire column cooling well below zero such that
snow is expected over east central KS/west central MO. Could see
minor accumulations on grassy surfaces.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...Leighton
DISCUSSION...Laflin
AVIATION...MJ
Hazardous weather outlook, Apr 13, 6:25 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 AM CDT SUN APR 13 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
625 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
 ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO CHILLICOTHE TO MACON
 MISSOURI. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
 WIDESPREAD HEAVY RAIN IS ALSO ANTICIPATED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 UNSEASONABLY COLD TEMPERATURES ARE EXPECTED TUESDAY MORNING ACROSS
 THE REGION. LOWS WILL BE IN THE MID TO UPPER 20S...WHICH MAY DAMAGE
 SENSITIVE VEGETATION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:38 PM CDTSpecial Weather StatementEAXDoniphan52 min
Apr 12, 9:26 PM CDTSpecial Weather StatementEAXAtchison49 min
Apr 13, 3:58 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte32 min
Apr 13, 4:19 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte3 hr
Apr 13, 4:23 PM CDTFreeze WarningEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more200 days
Apr 13, 4:33 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami27 min
Apr 13, 4:35 PM CDTSevere Thunderstorm WarningEAXLinn40 min
Apr 13, 5:09 PM CDTSevere Thunderstorm WarningEAXLinn51 min
Apr 12, 8:36 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway39 min
Apr 12, 9:15 PM CDTSpecial Weather StatementEAXNodaway45 min
Apr 12, 9:21 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway, Worth39 min
Apr 12, 9:51 PM CDTSpecial Weather StatementEAXPlatte39 min
Apr 12, 10:24 PM CDTSpecial Weather StatementEAXPlatte51 min
Apr 12, 10:53 PM CDTSpecial Weather StatementEAXBuchanan, Clinton52 min
Apr 13, 2:18 AM CDTSpecial Weather StatementEAXJackson27 min
Apr 13, 2:29 AM CDTSpecial Weather StatementEAXLafayette31 min
Apr 13, 2:57 AM CDTSevere Thunderstorm WarningEAXLafayette33 min
Apr 13, 3:25 AM CDTSevere Thunderstorm WarningEAXLafayette, Saline50 min
Apr 13, 4:06 AM CDTSpecial Weather StatementEAXHoward39 min
Apr 13, 4:26 AM CDTSevere Thunderstorm WarningEAXHoward34 min
Apr 13, 5:03 AM CDTSpecial Weather StatementEAXBoone12 min
Apr 13, 6:27 AM CDTSevere Thunderstorm WarningEAXChariton, Randolph33 min
Apr 13, 6:49 AM CDTSevere Thunderstorm WarningEAXRandolph26 min
Apr 13, 7:10 AM CDTSpecial Weather StatementEAXMacon50 min
Apr 13, 3:42 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte48 min
Apr 13, 4:12 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb33 min
Apr 13, 4:57 PM CDTSpecial Weather StatementEAXLafayette33 min
Apr 13, 5:28 PM CDTSpecial Weather StatementEAXLinn, Sullivan32 min
Apr 13, 5:40 PM CDTSevere Thunderstorm WarningEAXBates, Henry50 min
Apr 13, 6:03 PM CDTSpecial Weather StatementEAXAdair, Chariton, Macon42 min
Apr 13, 6:07 PM CDTSpecial Weather StatementEAXSaline23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.